Alert archive / Ohio / Red Flag Warnings in 2023
Red Flag Warning 2, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this red flag warning at Apr 19, 2023, 2:58 PM EDT for 7 counties in Ohio. It took effect at Apr 20, 2023, 12:00 PM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 19, 2023, 2:58 PM EDT (18:58 UTC)
- In effect from
- Apr 20, 2023, 12:00 PM EDT
- Expired
- Apr 20, 2023, 8:00 PM EDT
- In force
- 8 hr
- Issued by
- NWS Pittsburgh, PA
Counties Belmont County, OH, Guernsey County, OH, Harrison County, OH, Jefferson County, OH, Monroe County, OH, Muskingum County, OH, Noble County, OH
The radar
The Pittsburgh radar (KPBZ), 105 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.0 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1209 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
572 WWUS81 KPBZ 191858 RFWPBZ URGENT - FIRE WEATHER MESSAGE National Weather Service Pittsburgh PA 258 PM EDT Wed Apr 19 2023 OHZ049-050-057>059-068-069-200900- /O.NEW.KPBZ.FW.W.0002.230420T1600Z-230421T0000Z/ Harrison-Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe- 258 PM EDT Wed Apr 19 2023 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM EDT THURSDAY FOR SOUTHEAST OHIO... The National Weather Service in Pittsburgh has issued a Red Flag Warning, which is in effect from noon to 8 PM EDT Thursday. * AFFECTED AREA...Harrison, Jefferson OH, Muskingum, Guernsey, Belmont, Noble and Monroe counties. * TIMING...From Noon to 8pm EDT Thursday. * WINDS...Southwest 8 to 15 mph with gusts up to 20 mph. * RELATIVE HUMIDITY...20 to 25 percent. * TEMPERATURES...Lower 80s by Thursday afternoon. * IMPACTS...Rapid wildfire growth and spread expected. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
212 WWUS81 KPBZ 200836 RFWPBZ URGENT - FIRE WEATHER MESSAGE National Weather Service Pittsburgh PA 436 AM EDT Thu Apr 20 2023 OHZ049-050-057>059-068-069-201645- /O.CON.KPBZ.FW.W.0002.230420T1600Z-230421T0000Z/ Harrison-Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe- 436 AM EDT Thu Apr 20 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING FOR SOUTHEAST OHIO... * AFFECTED AREA...Harrison, Jefferson OH, Muskingum, Guernsey, Belmont, Noble and Monroe counties. * TIMING...From Noon to 8pm EDT Thursday. * WINDS...Southwest 10 to 15 mph with gusts to 20 mph. * RELATIVE HUMIDITY...20 to 25 percent. * TEMPERATURES...In the upper 70s. * IMPACTS...Rapid wildfire growth and spread expected. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
115 WWUS81 KPBZ 201603 RFWPBZ URGENT - FIRE WEATHER MESSAGE National Weather Service Pittsburgh PA 1203 PM EDT Thu Apr 20 2023 OHZ049-050-057>059-068-069-210000- /O.CON.KPBZ.FW.W.0002.000000T0000Z-230421T0000Z/ Harrison-Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe- 1203 PM EDT Thu Apr 20 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR SOUTHEAST OHIO... * AFFECTED AREA...Harrison, Jefferson OH, Muskingum, Guernsey, Belmont, Noble and Monroe counties. * TIMING...From Noon to 8pm EDT Thursday. * WINDS...Southwest 10 to 15 mph with gusts to 20 mph. * RELATIVE HUMIDITY...20 to 25 percent. * TEMPERATURES...In the upper 70s to lower 80s. * IMPACTS...Rapid wildfire growth and spread expected. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Rackley
392 WWUS81 KPBZ 202355 RFWPBZ URGENT - FIRE WEATHER MESSAGE National Weather Service Pittsburgh PA 755 PM EDT Thu Apr 20 2023 OHZ049-050-057>059-068-069-210100- /O.EXP.KPBZ.FW.W.0002.000000T0000Z-230421T0000Z/ Harrison-Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe- 755 PM EDT Thu Apr 20 2023 ...RED FLAG WARNING WILL EXPIRE AT 8 PM EDT THIS EVENING FOR PORTIONS OF OHIO... Diminishing wind and increasing humidity are expected this evening, ending the favorable fire weather conditions. $$ WM
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this red flag warning went out at Apr 19, 1:39 PM EDT, 1 hour 19 minutes earlier.
Area forecast discussion, Apr 19, 1:39 PM EDT, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 139 PM EDT Wed Apr 19 2023 .SYNOPSIS... The combination of above normal temperature, dry air, and gustier wind will create heightened fire weather risk Thursday and Friday. Showers and thunderstorms are expected Friday night into Saturday with the passage of a cold front. && .NEAR TERM /THROUGH TONIGHT/... Shortwave ridging and surface high pressure will promote sunny skies and temperature rising towards seasonal average values this afternoon. Shifting of the high east will prompt mid-level warm advection that, when combined with passing high cirrus, will support moderation of overnight temperature. These factors, plus some boundary layer mixing, are likely to preclude frost development. && .SHORT TERM /THURSDAY THROUGH FRIDAY/... High confidence period as surface high pressure sets up over the Atlantic Coast and upper ridging slowly shifts east in response to central CONUS troughing. This pattern will support plenty of insolation, temperature averaging 15 to 20 degrees above normal, and dry weather. There will be a heightened fire weather risk for each of Thursday and Friday afternoons due to the combination of above average temperature, low daytime humidity values, and periodic gusty wind. Uncertainty in the extent of drying within surface fire fuels and gusts reaching criteria preclude hazard issuance at this time. However, additional monitoring of conditions and coordination with partners may necessitate either SPS or Red Flag Warning each day if confidence in these environmental detriments wanes. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... The deep central CONUS trough is expected to slow and begin tilting negatively Friday into Saturday over the Upper Midwest. Shortwave approach within the strengthening jet as the ridge over the region shifts east may be enough to support an isolated shower and thunderstorm Friday night. Eastern Ohio (with the approach of the sfc trough) and the higher terrain east of Pittsburgh (aided by orographic lift) will be initially favored before spreading eastward. However, uncertainty in the eastward progression of the sfc trough as the upper trough pivots may delay precipitation arrival for eastern locations. A more concerted eastward push is expected through the early afternoon Saturday as the upper trough axis moves closer. This axis and reinvigorated jet ascent coupled with the surface cold front will foster widespread convective showers. Early analysis suggests limited severe threat with minimal heating to foster higher CAPE values, but enough shear and deep-layer wind will be in place that a wind threat can't be completed ruled out. Beyond the precipitation impact, the cold front approach should aid a tightening sfc gradient, creating potential for higher wind gusts. The higher terrain will see the largest gust peaks, but probabilities suggest these will remain below advisory criteria. Upper troughing with periodic shortwave passage to the north will be the pattern setup Sunday into early next week. This favors below average temperature, cloudy periods, and occasional rain showers generally for locations north of Pittsburgh. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... High confidence that VFR conditions will dominate through the TAF period as high pressure crosses the region. High clouds can be expected, some of them blowoff from upstream convection. Wind will be 10 knots or less in most cases this afternoon due to a relatively weak surface pressure gradient, with the direction slowly backing with time. .OUTLOOK... VFR is likely to persist through overnight Friday with the approach of the next disturbance. Restrictions will remain possible Saturday with a passing front, and Sunday under subsequent upper troughing. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. && SYNOPSIS...Frazier NEAR TERM...Frazier SHORT TERM...Frazier LONG TERM...Frazier AVIATION...CL
Hazardous weather outlook, Apr 19, 2:09 PM EDT, 49 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 209 PM EDT Wed Apr 19 2023 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029- 031-073>078-WVZ001>004-012-021-509>514-201815- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong- Washington-Greene-Westmoreland-Higher Elevations of Westmoreland- Fayette-Higher Elevations of Fayette-Indiana- Higher Elevations of Indiana-Hancock-Brooke-Ohio-Marshall-Wetzel- Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 209 PM EDT Wed Apr 19 2023 This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania, and northern West Virginia. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There will be a heightened risk for fire weather during Thursday and Friday afternoon given expected above normal temperature, lower humidity values and occasional gusty wind. If confidence increases on hitting criteria thresholds, a Red Flag Warning may be needed. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Red Flag Warnings in Ohio, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.